|interactions with recreational drugs
Aug 5, 2001
Hello doctors, thank you for all your good work! I have a question I'm afraid to ask my doctors in Holland. I'm about to start treatment with Combivir and Nevirapine. My counts are 310 CD4 and 148.000 VL. I use XTC and a small amount of 'magic mushroom'-tea in the weekends. Furthermore I eat well, work, feel good and use a variety of vitamines too. I'm a responsible person (eventhough I use recreational drugs). I've kept myself informed about everything there is to know about HIV and treatments, but I find it very hard to find good information about the subject above. I'm really too afraid to tell my doctor about my using drugs. Also I'm afraid that I won't be able to stop doing it altogether. Please tell me what the dangers really are and how i can minimize them. Thank you so much for your answer!
| Response from Dr. Henry
Persons who use recreational drugs may be at higher risk to miss doses of their HIV medications which often leads to drug failure. Also, persons who use recreational drugs often are at higher risk for unsafe sex or needle use practices which many place others or themselves at risk for acquiring new strains of HIV or other infections or violence. Generally Combivir and Nevirapine would not interact with many substances but I know of no data specifically looking at XTC and magic mushroom tea. Nevirapine is metabolized in the liver fo the potential for many drug/chemical interactions exists. If I were your doc I would want you to tell me which recreational drugs you use so that I could monitor for any unexpected responses to your HIV regimen. I know many good HIV docs in Holland and they are quite non-judgemental and open to honest discussions with their patients about drug use so I encourage you to discuss with your doc. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.